Florida, 2021

Rip Current in Florida, May 19, 2021

May 19, 2021 · NWS MLB · 1 event in 1 county or zone

A man swimming at a Cape Canaveral beach went missing during a period of strong rip currents and rough surf. Brevard County Ocean Rescue presumed the man drowned due to a rip current.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A man swimming at a Cape Canaveral beach went missing during a period of strong rip currents and rough surf. Brevard County Ocean Rescue presumed the man drowned due to a rip current.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at May 19, 2:57 PM EST, 3 minutes earlier.

Area forecast discussion, May 19, 2:57 PM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
357 PM EDT Wed May 19 2021

.DISCUSSION...

...Windy With Hazardous Boating and Surf Conditions Through
Friday...

Tonight...Atlc showers will cross portions of the coast this
evening then a downward trend in shower coverage is expected as
some drier air will move in from the east. Winds will remain
breezy/gusty tonight along the Brevard and Treasure Coasts with
gusts of 20-25 mph. But the gustiness will diminish further inland
with sunset. Lows mid-upper 60s for most, except low-mid 70s
along the Brevard/Treasure Coasts. Went several degrees above GFS
MOS along the coast.

Thu...Another windy day expected as pressure gradient tightens a
little more. As a result, a little windier and gustier than today
with sustained east winds around 20-25 mph with gusts of 30-35
mph. As high pressure builds over the area, increasing subsidence
will produce a drier atmosphere with a strong inversion
developing around 800 mb. So the coverage of showers will be
noticeably lower. Marine stratocumulus clouds will pancake
beneath the inversion so there may be periods of broken to
overcast skies. But a much thinner moisture layer will keep rain
chances around 10 percent.

Thursday night-Saturday... The longwave pattern over the country
will become more meridional as a trough out west deepens and a
ridge over the eastern half of the country builds. Strong gradient
winds will occur over east-central Florida through the weekend as
a trough sits over the northwestern Atlantic and a ridge builds
north- northwest of Florida. Winds will remain out the
east/northeast with gusts to 25-30mph at times. Although, some
models suggest light showers or sprinkles may occur during the
daytime hours, plenty of dry air will be in place, in addition to,
decent mixing which will make it difficult for the sea breeze to
setup and create any measurable precipitation. Temperatures will
stay pretty consistent with dry conditions and high pressure
remaining in place. Highs are expected to reach the low-to-upper
80s with cooler temperatures along the coast and warmer
temperatures forecast farther inland. Lows will reach the low 60s
to low 70s with the warmest temperatures along the coast
overnight.

Sunday-Tuesday...(modified previous discussion) As mid-level high
pressure gets nudged into the Deep South, some energy will slide
southward across the southeastern U.S. and into the FL peninsula
with northerly flow through Sun night, however, we should maintain
mostly dry conditions. As we venture into early next week high
pressure moves back eastward and across Florida with increasing
heights and warming aloft. At the surface, onshore flow continues
into the weekend, but does slacken as the pressure gradient
weakens. A light offshore component will develop Sunday night into
early Monday, but we should see an ECSB developing and
penetrating inland each afternoon (Mon-Tue). The extended forecast
is expected to remain dry. Afternoon highs will ramp up into the
L80s at the coast and M-U80s inland this weekend, perhaps some
L90s well inland Sunday afternoon. With subsidence from the high
pressure over the area next week, highs will soar into the M-U80s
to near 90 at the coast and L-M90s over the interior, and we may
very well see some U90s over the interior! Lows will be in the
60s, but we could see some temperatures near 70 to L70s mixed in.

&&

.AVIATION...
Mainly VFR. Gusty winds will diminish with sunset over the
interior terminals but 20-25 knot gusts may persist along the
coast (TIX-SUA). On Thu, continued windy with East flow 17-20
knots sustained and gusts up to 30 knots which would be at least
as windy as today. Again, crosswind concerns at MCO. Drier air
will limit SHRA coverage on Thu.

&&

.MARINE...
Tonight/Thu...Solid Small Craft Advisory conditions with East
winds 20-25 knots and seas 6-9 ft. The higher end of those ranges
will exist across the southern waters where the pres grad is a
little tighter.

Thursday-Saturday (modified previous discussion)... Poor to
Hazardous small craft boating conditions will continue. High
pressure along the Eastern Seaboard will gradually push west into
the weekend; this will continue to provide for a stout, onshore
flow Thursday into Friday, but the pressure gradient is forecast
to weaken this weekend with diminishing winds. Through Friday,
winds of 15-20 kts outside of the Gulf Stream are expected and
around 20 kts or a little higher within. Winds will be around
13-17 kts areawide on Saturday and gradually decrease Saturday
night into Sunday. Initial 6-8 ft seas will slowly subside to 5-7
ft on Friday-Friday night, 5-6 ft Saturday-Saturday night, and
perhaps 4-6 ft through Sunday night.

&&

.FIRE WEATHER...
The dry season is holding on and fire sensitivity will continue.
Breezy/Gusty onshore winds will continue to keep min RH values
above 40 percent across the entire area, but the breezy East
winds will produce sensitive fire weather conditions as vegetation
drying continues. Very Good to Excellent dispersion values are
forecast through Friday. The pressure gradient begins to relax
this weekend, but rain chances will remain very low. Temperatures
will increase this weekend, becoming hot next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  69  81  68  82 /  20  10  10  10
MCO  68  83  67  86 /  20  10  10  10
MLB  75  83  72  83 /  20  10  10  10
VRB  75  82  70  84 /  20  10  10  10
LEE  67  84  66  87 /  10   0   0  10
SFB  68  83  68  85 /  20  10  10  10
ORL  69  83  69  85 /  20  10  10  10
FPR  74  83  70  83 /  20  10  10  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Small Craft Advisory until 4 AM EDT Friday for Flagler Beach to
     Volusia-Brevard County Line 0-20 nm-Flagler Beach to
     Volusia-Brevard County Line 20-60 nm-Sebastian Inlet to
     Jupiter Inlet 0-20 nm-Sebastian Inlet to Jupiter Inlet 20-
     60 nm-Volusia-Brevard County Line to Sebastian Inlet 0-20
     nm-Volusia-Brevard County Line to Sebastian Inlet 20-60 nm.

&&

SHORT TERM...Kelly
LONG TERM....Fehling
Hazardous weather outlook, May 19, 3:13 AM EST, 11 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
413 AM EDT Wed May 19 2021

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-191600-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
413 AM EDT Wed May 19 2021

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.HIGH WIND IMPACT...
East winds of 20 mph will gust to around 30 mph, occasionally as
high as 35 mph, from mid to late morning through sunset. This
will produce hazardous conditions on areas lakes as well as the
Intracoastal Waterway. Wind gusts up to 25 mph are expected to
continue into tonight along the immediate Brevard and Treasure
Coasts.

.COASTAL FLOOD IMPACT...
Strengthening onshore winds will produce rough, choppy surf, with
breaking waves building to around 6 feet in the surf zone today.

.RIP CURRENT IMPACT...
In addition to the deteriorating surf conditions, a High risk for
numerous strong, and dangerous rip currents will continue through
tonight. Because of the hazardous seas and surf, entering the
ocean is strongly discouraged.

.WIND AND SEA IMPACT...
East winds increasing to 20 to 25 knots and seas building to 7 to
9 feet will produce hazardous boating conditions across the east
central Florida coastal waters. Small Craft Advisories are in
effect.

.FIRE WEATHER IMPACT...
East winds of 20 mph gusting to around 30 mph, occasionally as
high as 35 mph, combined with dry vegetation will produce a High
fire weather danger across east central Florida today. Outdoor
burning is highly discouraged due to the potential for rapid
growth and spread. Always remember to dispose of cigarettes in
their proper receptacles.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
Gusty onshore winds, high seas, large breaking waves, and a High
risk of dangerous rip currents will continue through the end of
this week. Swimming and boating conditions will remain hazardous
until winds and seas subside, which may not be until Sunday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.

Combs

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Brevard

When
May 19, 3:00 PM EST
Where
Brevard forecast zone
Deaths
1 direct, 0 indirect
Reported by
Lifeguard

A 50-year old man from Michigan went missing after being caught in a rip current and rough surf while swimming near Cherie Down Park in Cape Canaveral. The search was called off the following day and man was presumed drowned. Near the time the man went missing, his nephew was rescued from the water by a surfer.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Brevard2021-05-1950MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2021Every state in 2021This day in weather historyWarnings in Florida, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950578.